Alert archive / Massachusetts / Snow Squall Warnings in 2024
Snow Squall Warning 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this snow squall warning at Jan 14, 2024, 2:26 PM EST for 4 counties in Massachusetts; Capitol Planning Region, Connecticut. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 14, 2024, 2:26 PM EST (19:26 UTC)
- Expired
- Jan 14, 2024, 3:15 PM EST
- In force
- 49 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Capitol Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA
The radar
The Albany radar (KENX), 120 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196
WWUS51 KBOX 141926
SQWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Boston/Norton MA
226 PM EST Sun Jan 14 2024
CTC003-013-MAC011-013-015-027-142015-
/O.NEW.KBOX.SQ.W.0002.240114T1926Z-240114T2015Z/
Tolland CT-Hartford CT-Worcester MA-Hampshire MA-Franklin MA-
Hampden MA-
226 PM EST Sun Jan 14 2024
The National Weather Service in Boston/Norton has issued a
* Snow Squall Warning for...
Northwestern Tolland County in northern Connecticut...
Northern Hartford County in northern Connecticut...
West central Worcester County in central Massachusetts...
Southeastern Hampshire County in western Massachusetts...
Southeastern Franklin County in western Massachusetts...
Hampden County in western Massachusetts...
* Until 315 PM EST.
* At 226 PM EST, a dangerous snow squall was located along a line
extending from near Westhampton to near Granby, moving east at
40 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts greater than 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Amherst, Windsor,
Northampton, Agawam, West Springfield, Simsbury, Ludlow, Bloomfield,
South Hadley, Easthampton, Longmeadow, Suffield, East Longmeadow,
Ellington, and Belchertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4236 7282 4241 7223 4190 7244 4189 7294
4190 7292 4197 7289 4197 7300
TIME...MOT...LOC 1926Z 261DEG 21KT 4234 7276 4200 7287
SNOW SQUALL...OBSERVED
$$
BWWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this snow squall warning went out at Jan 14, 12:47 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Jan 14, 12:47 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1247 PM EST Sun Jan 14 2024
.SYNOPSIS...
Arctic cold front brings scattered snow showers and a few
heavier snow squalls this afternoon, clearing and becoming cold
overnight. Quiet and colder on Monday. Colder weather is on tap
for much of next week. There is a chance of snow Tuesday as a
storm passes to the south, and possibly again next Friday into
Saturday.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
10 AM update...
The main concern for this afternoon is for snow showers and a
few heavy snow squalls resulting in hazardous travel. Rather
potent mid level shortwave and cold front moves through this
afternoon. Strong cooling aloft will result in rather steep
0-3km lapse rates on the order of 8-9 C/km and sufficient
forcing for ascent along the boundary along with weak
instability to support locally heavy snow squalls. In fact,
some of the CAMs are indicating an organized linear band tied to
the strongly forced front. Whether this occurs or we have less
organized multiple small bands, at the very least we still
expect localized brief heavy snow with near zero visibility and
the potential for a quick inch or 2 of snow in the heaviest
squalls with hazardous travel. The best chance will be in the
interior where temps will be colder and precip starting as snow.
Also could have some sort of flash freeze as temps start out
above freezing before falling below leading to quick icing.
Along and east of I-95, temps will reach low 40s before the
showers move in so likely starting as rain showers here then
changing to snow as intensity increases, but likely less impact
here as roads may just remain wet.
Already, heavier bands of snow showers are moving through
central NY and central/E PA where snow squall parameter is 2-4,
maxed out near 5 in PA. This environment is forecast to advect
over SNE this afternoon. Timing of potential squalls is 1-3 pm
in western New Eng and 3-6 pm in the eastern New Eng.
In addition, winds will increase this afternoon and will likely
see brief gusts to 40-50 mph along and just behind the cold
front.
Previous discussion...
* Snow showers and a few snow squalls are possible this
afternoon with the approach of an Arctic cold front, this
could lead to a quick 1-2 inches of snow over a short period
of time, leading to difficult travel conditions.
* Winds with and behind the front gust 35 to 45 mph.
Period of sunshine this morning, but this afternoon features
adverse conditions. As mentioned, we will be monitoring the
potential for snow squalls this afternoon, with the approach of
an Arctic cold front. This is associated with a robust mid-level
shortwave. Have issued an SPS for portions of southern New
England, this highlights the potential of snow squalls and
strong post frontal wind gusts.
CIPS continues to highlight our region with their snow squall
parameter with a 4/5 out of 5 on their scale. With the highest
value across western Massachusetts and northwest Connecticut. Do
feel that the area with the greatest chance of getting a snow
squall will be areas west of I-495 in Massachusetts and
generally north of the Mass Pike. What is supporting this
dynamic frontal boundary, are a robust mid-level shortwave and
surface cold front. Out ahead of the front there are steep lapse
rates, the surface to 700mb lapse rates are in the neighborhood
of 8-9C/km, along with a few hundred units of SBCAPE... which
is highlighted this morning by SPC. A few rumbles of thunder are
not out of the question. While not everyone will experience
snow, it is possible to have some rain on the warmer side of the
front. The problem here, if there is any light rain, behind the
front temperatures are going to quickly fall and could lead to
icy roadways/surfaces. Nevertheless, areas that receive a quick
hitting snow squall are likely to have reduced visibilities,
strong wind gusts, and snow accumulations of 1-2 are possible.
Given that this all occurs in a matter of 20 to 40 minutes, if
the conditions are right this afternoon, we are likely to issue
snow squall warnings. This will give those on the roadways a
heads and road conditions would quickly become poor and driving
would become difficult. 00z CAMs continue to highlight this
afternoon 18z-00z for the timing of the front.
Today will remain fairly breezy and then turn gusty as the
front passes. Wind Advisory continues for Block Island, Martha's
Vineyard, and Nantucket for those persistent gusts. Else where,
while we do anticipate strong winds to mix down with the front,
we feel that the snow squall warning will cover those enhanced
gusts of 40 to 45 mph. Once again, these strong wind gusts will
be highlighted in the SPS. If confidence were to increase with
the morning update, there could be a short-fused wind advisory.
Highs this afternoon are largely near 40 at the coast, while
the coastal plain are in the middle to upper 30s, and elevated
terrain in the low 30s. Temperatures will quickly fall late this
afternoon behind the front.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM MONDAY/...
Update: 320AM
Tonight:
The front clears the eastern coast and surface high pressure
noses in from the southwest. Winds remain breezy overnight, but
far less than those gusts earlier this afternoon. WSW wind gust
early in the night 20 to 30 mph, but diminish to less than 15
mph by nights end. It will be a pretty cold night given how mild
it has been, so far this winter, but you might be surprised to
know our average low for this time of year are the upper teens
and low 20s. That is our forecast for lows tonight/Monday
morning.
Monday:
Surface high pressure allows for a much needed quiet day along
with lighter SW wind less than 10 mph. Looking for mainly clear
skies and highs in the upper 20s and low 30s, slightly warmer at
the coast in the low/mid 30s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Key Points...
* Below normal temperatures expected most of next week
* Some snow/mix possible Tue-early Wed, but may still miss our
region to the south
* Another storm system may bring more snow around Friday/Saturday
14/00Z guidance suite still has overall agreement on the mid
level synoptic pattern this week. That does not mean that
agreement is perfect. Still some spread in the timing and
amplitude of the longwave trough axis as it moves east in the
Monday Night into Wednesday time frame. Subtle differences could
have a larger impact on our forecast than it might seem at
first glance.
The operational Canadian model not only brought a low pressure
closer to the coast than the GFS, but also was at least 6 hours
faster moving this low pressure north. Meanwhile, the 13/12Z
ECMWF was between these two models for track, but also at least
6 hours slower. These variations also appear in the GEFS
ensemble output, with the majority of members having a farther
offshore track, and about a 50/50 split with respect to the
timing, some slower and some faster than the ensemble mean. The
13/18Z EPS had a similar track, but was considerably slower then
most of the 14/00Z guidance. In short, there remains a fair
amount of uncertainty with the details which will take more time
to resolve.
That said, gaining confidence in a glancing blow from this low
pressure Tuesday into Tuesday night. While light snow is more
likely with a track well offshore, still a risk for some mixing
or just plain rain across portions of SE MA. Water temperatures
are still in the lower to mid 40s. Combine that with weaker lift
and some daylight hours, and cannot dismiss the possibility of
that mixing.
Weak high pressure should then build into southern New England
for Wednesday, and linger into Thursday. There continue to be
signals for another low pressure to possibly impact our region
sometime Friday into Saturday. Given the time range, it is best
to keep an eye on the possibilities, with less focus on the
details for the moment. The spread in possible outcomes is just
too broad, ranging between a plowable snowfall to a complete
miss.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 00z...
Brief IFR cigs/vsbys in scattered snow showers and locally heavy
squalls, otherwise VFR. SW gusts 30-40 kts, brief higher gusts
as cold front moves through.
Tonight and Monday... High confidence.
VFR. W gusts 20-35 kt in the evening, diminishing overnight. SW
wind 5-15 kt Mon.
Monday night...High confidence.
VFR with lowering cigs overnight. Chance of light snow
developing after 06z.
KBOS TAF...Overall high confidence, but lower confidence in
exact timing/details.
Mainly VFR cigs, but brief IFR cigs/vsbys possible 19-22z as
scattered snow showers/squalls move through. SW gusts to 35 kt,
briefly higher along and just behind the cold front. Clearing
this evening with diminishing wind.
KBDL TAF...Overall high confidence, but lower confidence in
exact timing/decals.
Mainly VFR cigs, but brief IFR cigs/vsbys possible 18-21z as
scattered snow showers/squalls move through. SW gusts to 35 kt,
briefly higher along and just behind the cold front. Clearing
this evening with diminishing wind.
Outlook /Monday Night through Friday/...
Monday Night: VFR. Slight chance SN.
Tuesday: MVFR/IFR conditions possible. Chance SN, chance FZRA.
Tuesday Night: VFR. Breezy. Chance SN, chance FZRA.
Wednesday: VFR. Breezy.
Wednesday Night: VFR. Windy with local gusts up to 30 kt.
Thursday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Through Monday... High confidence.
A Gale Warning remains in effect for much of today with gusty
WSW wind 35 to 45 knots, strongest wind gusts over the south
coastal waters. A quick moving cold front could produce a brief
period of rain/snow showers mid to late afternoon and briefly
reduce visibility. Gale force winds ending overnight, but strong
enough with combined falling temperatures bring a chance of
freezing sea spray to near short waters, with the highest
confidence along northeast Massachusetts. High pressure settles
in for Monday with lowering seas and lighter SW winds.
Outlook /Monday Night through Friday/...
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain, slight chance of snow.
Tuesday: Winds less than 25 kt. Rain, snow likely, chance of
freezing rain. Areas of visibility 1 to 3 nm.
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Seas locally approaching 5 ft. Chance
of rain, chance of snow, chance of freezing rain. Local
visibility 1 to 3 nm.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of seas approaching 5 ft.
Wednesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Seas up to 5 ft.
Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of seas approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 7 PM EST this evening for MAZ023-024.
RI...Wind Advisory until 7 PM EST this evening for RIZ008.
MARINE...Gale Warning until 7 PM EST this evening for ANZ230-236.
Gale Warning until 1 AM EST Monday for ANZ231>235-237-250-251-
254>256.
&&
SYNOPSIS...Belk/Dooley
NEAR TERM...KJC/Dooley
SHORT TERM...Dooley
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/DooleyIn the hours before
Special weather statement, Jan 14, 10:23 AM EST, 4 hours 3 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1023 AM EST Sun Jan 14 2024 CTZ002>004-MAZ002>019-026-RIZ001>004-142200- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, and West Warwick 1023 AM EST Sun Jan 14 2024 ...Snow Squalls and Strong Wind Gusts This Afternoon... A strong cold front will bring scattered snow showers and a few heavier snow squalls this afternoon. Highest confidence in squalls is in the interior north and west of I-95 where localized brief squalls could produce a quick inch or 2 of snow and very poor visibility leading to hazardous travel conditions. Temperatures are expected to drop quickly behind the front and will result in untreated wet surfaces to freeze. Timing of the squalls will be 1 to 3 pm in western MA and northern CT and 3 to 6 pm in eastern MA and Rhode Island. Areas along and south and east of I-95, any showers should start as rain before changing to snow, but less impact is anticipated here due to above freezing temperatures and roads remaining mostly wet. In addition, brief wind gusts to 40 to 50 mph are possible this afternoon along and just behind the front as winds shift from southwest to west.
Special weather statement, Jan 14, 1:25 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
125 PM EST Sun Jan 14 2024
CTZ002-MAZ002>004-008>011-141930-
Hartford CT-Western Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
125 PM EST Sun Jan 14 2024
...SNOW SQUALL...
HAZARDS...A snow squall accompanied by winds of up to 40 MPH which
can rapidly reduce visibility to less than one mile.
LOCATION AND MOVEMENT...At 124 PM EST, a snow squall was along a line
extending from Cheshire to near Great Barrington to near Staatsburg
and moving east at 35 MPH.
THIS SQUALL WILL BE NEAR...
Worthington, Cummington, Plainfield, Middlefield, and Hawley
around 135 PM EST.
Ashfield around 140 PM EST.
Buckland, Chester, Charlemont, Chesterfield, and Goshen around 145
PM EST.
Blandford and Tolland around 150 PM EST.
Williamsburg, Huntington, Conway, and Shelburne around 155 PM EST.
Greenfield, Deerfield, Russell, Westhampton, Granville, and
Montgomery around 200 PM EST.
Northampton, Montague, Southampton, and Whately around 205 PM EST.
Westfield, Easthampton, Sunderland, Hatfield, Hartland, and Gill
around 210 PM EST.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4212 7306 4215 7307 4215 7303 4231 7300
4233 7306 4238 7307 4239 7301 4263 7295
4269 7216 4219 7252 4191 7291 4197 7289
4197 7303 4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 1824Z 268DEG 31KT 4256 7314 4219 7341 4186 7385
KPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 1:25 PM EST | Special Weather Statement | BOX | Franklin, Hampden, Hampshire | 65 min |
| Jan 14, 2:07 PM EST | Snow Squall Warning | BOX | Franklin, Hampshire | 38 min |
| Jan 14, 2:30 PM EST | Snow Squall Warning | BOX | Franklin, Hampshire, Middlesex, Worcester | 45 min |
| Jan 14, 3:14 PM EST | Snow Squall Warning | BOX | Hampshire, Middlesex, Worcester | 46 min |
| Jan 14, 3:56 PM EST | Snow Squall Warning | BOX | Essex, Middlesex, Norfolk, Worcester | 49 min |
| Jan 14, 4:30 PM EST | Snow Squall Warning | BOX | Essex, Middlesex, Suffolk | 45 min |
| Jan 14, 6:16 PM EST | Small Craft Advisory | BOX | 21 hr |
Nearby
Snow Squall Warnings in Massachusetts, 2024Snow Squall Warnings in Connecticut, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.